Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 31, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Jun 14, 2014, 3:36 AM CDT for 13 counties in Kansas. It took effect at Jun 14, 2014, 9:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2014, 3:36 AM CDT (08:36 UTC)
- In effect from
- Jun 14, 2014, 9:00 AM CDT
- Expired
- Jun 14, 2014, 10:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
542 WWUS73 KDDC 140836 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 336 AM CDT SAT JUN 14 2014 ...VERY WINDY CONDITIONS CAN BE EXPECTED TODAY... .A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH STRONG BOUNDARY LAYER WINDS MIXING DOWN TO THE SURFACE WILL RESULT IN SOUTH WINDS INCREASE INTO THE 30 TO 35 MPH RANGE MID MORNING EAST OF HIGHWAY 283. THESE WINDS WILL CONTINUE THROUGH SUNSET BEFORE STARTING TO SUBSIDE. KSZ031-045-046-064>066-078>081-088>090-141800- /O.NEW.KDDC.WI.Y.0031.140614T1400Z-140615T0300Z/ ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT- CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE... RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 336 AM CDT SAT JUN 14 2014 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING. * TIMING...SUSTAINED WINDS OF 30 MPH WILL BEGIN TO DEVELOP BY 9 AM WITH THE STRONGER WINDS SPEEDS OF 30 TO 35 MPH BEING POSSIBLE FROM NOON UNTIL SUNSET. * WINDS...SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS OF 45 MPH POSSIBLE. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING A CHALLENGE, ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS TRASH CONTAINERS AND LAWN FURNITURE CAN EASILY BY BLOWN AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BURGERT
2 follow-up statements
934 WWUS73 KDDC 141704 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1204 PM CDT SAT JUN 14 2014 ...VERY WINDY CONDITIONS CONTINUING... .A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH STRONG BOUNDARY LAYER WINDS MIXING DOWN TO THE SURFACE HAVE RESULTED IN THE CONTINUATION OF SOUTHERLY WINDS IN THE 25 TO 35 MPH RANGE. THESE WINDS WILL SUBSIDE BY LATE EVENING. KSZ031-045-046-064>066-078>081-088>090-150300- /O.CON.KDDC.WI.Y.0031.000000T0000Z-140615T0300Z/ ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT- CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE... RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 1204 PM CDT SAT JUN 14 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TIMING...NOW THROUGH LATE EVENING. * WINDS...SOUTH-SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING A CHALLENGE... ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS TRASH CONTAINERS AND LAWN FURNITURE CAN EASILY BY BLOWN AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SUGDEN
632 WWUS73 KDDC 150250 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 950 PM CDT SAT JUN 14 2014 KSZ031-045-046-064>066-078>081-088>090-150400- /O.EXP.KDDC.WI.Y.0031.000000T0000Z-140615T0300Z/ ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT- CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE... RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER... PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 950 PM CDT SAT JUN 14 2014 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... WIDESPREAD GUSTY SOUTH WINDS AT 25 TO NEAR 30 MPH WILL CONTINUE TO WEAKEN. THEREFORE,THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$ BURGERT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Jun 14, 2:19 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 14, 2:19 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 219 AM CDT Sat Jun 14 2014 ...Updated short term discussion... .SHORT TERM...(Today and tonight) ISSUED AT 213 AM CDT SAT JUN 14 2014 Surface low near the Colorado border will deepen today as an upper level trough moves east across the four corners region towards the central Rockies. Tight pressure gradient and 925mb- 850mb winds of 40 to 50kts suggest afternoon wind speeds will meet wind advisory along and east of a dryline that will be moving east across western Kansas during the day. Based on where the tightest surface pressure gradient will after 14z will go ahead and issue a wind advisory for areas generally along and east of highway 283. West of this dryline dewpoints are forecast to fall back into the upper 30s to lower 40s based on the 2m NAM dewpoints and mean mixed layer dewpoints from both the NAM and GFS. Given this along with afternoon temperatures climbing into the mid to upper 90s the relative humidity values are expected to fall back into the teens for several hours. Frequent wind gusts of 25 mph or greater can be expected this afternoon...however fuels are not favorable for rapid fire growth so will not issue a red flag warning for today. Elevated mixed layer will remain in place across southwest Kansas today. NAM and GFS attempt to generate some early morning convection in south central Kansas along the eastern edge of this elevated mixed layer early this morning as veering 850mb winds produce warm air advection and moisture advection. A few non hydrostatic models also appear to create a few isolated showers after 12z as well but at this time given where the eastern edge of this elevated mixed layer was at 00z Saturday based on upper air analysis will not insert mention of early morning showers in the Pratt and Medicine Lodge areas. Will continue to monitor this and update if needed. Warm mid level temperatures across southwest Kansas this afternoon will postpone the onset of convection until late day so will keep all of western Kansas hot and dry through most of the day. Warmest temperature today will be west of the dryline while east of the dryline 60 degree dewpoints will keep afternoon highs 5 degrees or so cooler. Scattered convection is then expected to develop along this boundary towards 00z Sunday with Cape and 0-6km shear supporting supercells from any storm which does develop late today. Agree with SPC this morning on the main hazard from the storms along the dryline will be mainly large hail but a few isolated tornadoes are not out of the question, especially north of a Ness City to Larned line where the dryline intersects the cold front and low level shear profiles improve early this evening. Further west-northwest a cold front will extend from eastern Colorado into north central Kansas late today. Scattered late day/early evening convection along and north of this frontal boundary will be possible given moisture pooling north and late day instability. The better chance for widespread precipitation will more likely develop over northeast Colorado north of this front late day as an upper level disturbance exits the Rockies. This convection will then spread east into western Kansas early tonight as the upper level crosses the west central plains. Main hazard early in the evening will be hail and strong winds early. After sunset the main hazard will become more damaging winds and heavy rainfall as the storms in northeast Colorado moves east into western Kansas and become more widespread. Based on timing of the cold front crossing western Kansas and track of the upper level trough the convection will end from west to east between 06z and 12z. In addition to the precipitation ending behind this cold front after midnight some gusty north wind will be possible tonight based on the surface pressure gradient and 35 to 45kt 925mb to 850mb winds. .LONG TERM...(Saturday night through Friday) ISSUED AT 346 PM CDT FRI JUN 13 2014 By Saturday evening, a 500 millibar low will be located along the US/Canadian border near northeast Montana. Strong westerly flow will extend from the west coast through the central Plains and Great Lakes region. A strong shortwave trough will be moving out of the central Rockies into Kansas and Nebraska Saturday evening. A dryline is progged to move eastward across southwest Kansas to a position near Highway 283 by late afternoon. A very unstable airmass will be in place over central and south central Kansas along and east of the dryline. Widely scattered strong to severe thunderstorms are expected to develop along the dryline by late afternoon and these should move east through central and south central Kansas during the evening hours. Behind the dryline, a cold front will drop south across western Kansas with widely scattered to isolated thunderstorms possible along it. The front should be pushing through south central Kansas by Sunday morning and bring an end to any storms by then. Sunday should be quiet as the shortwave moves into the Great Lakes region and surface high pressure builds into western Kansas. On Monday a weak shortwave ridge moves out of the central High Plains while upper level troughing strengthens over the western states. With increasing west southwesterly flow aloft, a dryline is expected to develop into western Kansas again on Monday. While there is not much in the way of shortwave energy to sustain thunderstorm development, some low level convergence along the dryline may help initiate a few high based thunderstorms Monday afternoon. Through the middle part of next week, the GFS model has trended toward the ECMWF solution of an upper level low pressure system digging into the Pacific Northwest and Great Basin with southwesterly flow aloft continuing over the central High Plains. The GFS moves the upper low into Nebraska while the ECMWF lifts it into Canada. Both models are also showing the remains of Hurricane Cristina getting caught up in the flow and lifting out through the southern Plains around next Wednesday. There is a lot of uncertainty in the model solutions so pinpointing thunderstorm chances by that time are uncertain at best. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 1209 AM CDT SAT JUN 14 2014 Gusty south/southeast winds at 15 to 20 knots will persist overnight given the tight surface pressure gradient that will remain in place across western Kansas. These gusty winds will keep the boundary layer winds mixed so fog and IFR status is not expected. Moisture return and warm air advection under an area of warm mid level temperatures however will result in VFR ceilings in the 4000 to 8000 ft level developing, mainly east of the Dodge City and Hays area. A dryline will move east across western Kansas early this morning. As stronger winds mix down to the surface near and east of this dryline...southerly winds at around 26kts currently appear likely at Dodge City and Hays by 15z. Garden City will be west of the dryline so southwest winds will be slightly lower. These winds will then continue through the remainder of the day. Scattered/widely scattered convection will be possible towards 00z along this dryline but given uncertainty of exactly where this boundary will be late day will only introduce VCTS in the Hays area at this time after 21z. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 57 86 64 / 20 40 10 10 GCK 98 55 86 63 / 10 30 10 10 EHA 96 56 87 62 / 10 20 0 10 LBL 98 57 89 64 / 10 30 10 10 HYS 95 58 85 63 / 30 60 10 10 P28 92 64 89 67 / 10 40 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 AM this morning to 9 PM CDT this evening FOR KSZ031-045-046-064>066-078>081-088>090. && SHORT TERM...Burgert LONG TERM...Gerard AVIATION...Burgert
Hazardous weather outlook, Jun 13, 3:51 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT FRI JUN 13 2014 KSZ030-031-043>046-061>066-074>081-084>090-140900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT FRI JUN 13 2014 /251 AM MDT FRI JUN 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE UP TO QUARTER SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY, MAINLY ALONG AND EAST OF A SCOTT CITY TO LIBERAL LINE. THE MAIN HAZARD WILL BE QUARTER TO GOLF BALL SIZE HAIL ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY WEST OF A HAYS TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.